Positive inotropic agents

By | 2013-08-04

An ideal positive inotropic agent should increase the force of contraction of cardiac muscle at a given degree of end-diastolic stretch without reducing efficiency of energy use, increasing the heart rate or predisposing to cardiac arrhythmias. The drug should also lack vasoconstrictor action on peripheral blood vessels.

Drugs which enhance myocardial intracellular cyclic AMP concentration

Beta-adrenergic agonists and phosphodiesterase type III / IV inhibitors will both raise intracellular cyclic AMP and increase myocardial contractility. The synthetic catecholamine, dobutamine is the beta-adrenoceptor agonist of choice since it has selective action on beta-adrenoceptors and at dose rates which increase the force of contraction (3-7 μg kg-1 min-1), it has minimal effects on heart rate and no vasoconstrictor effects. It is used in the intensive care of severe myocardial systolic failure. It is rapidly taken up and metabolized by the tissues and has to be given by continuous intravenous infusion, the rate of which should be accurately controlled by an infusion pump. Continuous ECG monitoring is required to detect increases in heart rate and the onset of arrhythmias which are indicative of toxicity. Some studies in human medicine have suggested long-term beneficial effects even following brief dobutamine infusions. Similar studies have not been reported in veterinary medicine and the cost of the drug may be prohibitive for many patients.

The bypyridine compounds amrinone and milrinone (phosphodiesterase type III / IV inhibitors) were heralded as having great promise on their introduction, being potent positive inotropes with little effect on heart rate and possessing mild arteriolar vasodilator activity. Indeed, initial studies of the use of milrinone in dogs with systolic failure (which is orally active) proved promising. Unfortunately, no placebo-controlled trials have been performed in veterinary medicine and human studies have shown a detrimental effect of milrinone on long-term survival in patients with chronic congestive heart failure. Such findings cast serious doubt on the future of such drugs. Indeed, it has been suggested that any drug which produces its positive inotropic effects by raising cyclic AMP in the myocardium will have long-term detrimental effects in the same way as chronic exposure of the myocardium to high concentrations of catecholamines is thought to be toxic.

Cardiac glycosides

Controversy over the use of this group of drugs in the management of heart failure has been present in the literature of both human and veterinary medicine for many years, yet their popularity among clinicians survives. Most would agree that the primary indication for cardiac glycosides is in the management of supraventricular tachycardia, particularly where this co-exists with systolic myocardial dysfunction, as is often the case in dilated cardiomyopathy in dogs. The controversy surrounds their use in heart failure patients which are in normal sinus rhythm and results of large-scale controlled trials in human medicine are only beginning to be reported.

The classical actions of cardiac glycosides on the failing heart are to increase the force of contraction of the heart muscle and decrease the heart rate via a number of both central and peripheral effects which result in increased vagal tone to the heart. In addition, other reflex effects occur which inhibit both sympathetic nerve and renin-angiotensin system activity. The ability of the drugs to increase the sensitivity of cardiac and arterial baroreceptors so that they respond to lower pressures leading to a reduction in sympathetic tone may underlie these beneficial circulatory effects which are now thought to occur independently of any positive inotropic action. These effects give sound reasons for employing cardiac glycosides in heart failure patients where systolic muscle function is not affected (such as valvular heart disease) although alternative means of achieving these effects now exist (for example ACE inhibitors).

Digoxin is the only cardiac glycoside which currently is readily available for use by the veterinary practitioner. The narrow therapeutic index of glycosides means that the digoxin dosage should be accurately calculated for each animal. In dogs, less than 20 kg a dose of 0.005-0.01 mg kg-1 bid is recommended whereas dogs greater than 20 kg in weight should receive 0.22 mg m-2 bid (a total dose of 0,25 mg bid should not be exceeded). The dosages should theoretically be based on lean body weight. Dosing on a twice daily basis prevents large peaks and troughs in plasma concentration. The half-life of digoxin in the dog is reported to be 23-39 h. In the cat, a dose of 0.01 mg kg-1 every other day is recommended and a 30% reduction should be made if aspirin and frusemide are administered concurrently. Renal excretion of digoxin is an important route of elimination and reduced renal function will lead to toxicity occurring at these dose rates. Food will reduce the rate of absorption of digoxin from the gastrointestinal tract and the absorption characteristics will vary from one formulation to another. Use of digoxin can be facilitated by monitoring scrum levels of the drug which should fall between 1.0 and 2.5 ng ml-1. This therapeutic range should be achieved within three to five half-lives of starting therapy (that is within 3-5 days). Rapid digitalization by giving loading doses is rarely necessary and is associated with a higher incidence of toxicity.

Signs of digoxin toxicity (anorexia and vorniring) are due to the effects of the drug on the chemoreceptor trigger zone in the medulla. In addition, myocardial toxicity will result in cardiac arrhythmias, particularly of ventricular origin. Unfortunately, myocardial toxicity can occur without gastrointestinal signs, particularly in dogs with myocardial systolic failure. Hypokalaemia and hypomagnesaemia caused by diuretic therapy will enhance the toxicity of digoxin so blood plasma electrolyte concentrations should be monitored. Concurrent use of other drugs such as quinidine and verapamil will also increase the risk of toxicity, therefore a reduction in digoxin dosage should be made if these drugs are given in combination. In managing digoxin toxicity, electrolyte abnormalities should be corrected and ventricular arrhythmias treated with lignocaine.